Alert archive / Hawaii / High Surf Warnings in 2019

High Surf Warning 13, NWS Honolulu, HI

August 3, 2019Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Aug 3, 2019, 3:36 PM HST for Kalawao County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2019, 3:36 PM HST (01:36 UTC)
Expired
Aug 5, 2019, 3:38 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WHHW40 PHFO 040136
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
336 PM HST Sat Aug 3 2019

...ELEVATED SURF FROM TROPICAL STORM FLOSSIE...

.Swells from Tropical Storm Flossie will cause surf to increase
along east facing shores tonight through Sunday night.

HIZ017-020-024-025-041445-
/O.NEW.PHFO.SU.W.0013.190804T0136Z-190805T1600Z/
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
336 PM HST Sat Aug 3 2019

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST MONDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect until 6 AM HST Monday. 

* SURF...Rising to 8 to 12 feet tonight and 10 to 15 feet Sunday.

* TIMING...Tonight through Sunday night.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death. 

&&

$$

HIZ002-008-009-012-041445-
/O.NEW.PHFO.SU.Y.0037.190804T0136Z-190805T1600Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
336 PM HST Sat Aug 3 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 AM HST Monday. 

* SURF...Rising to 6 to 10 feet tonight and 8 to 12 feet Sunday

* TIMING...Tonight through Sunday night.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. 

&&

$$

Burke
3 follow-up statements
720 
WHHW40 PHFO 041309
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
309 AM HST Sun Aug 4 2019

...ELEVATED SURF FROM TROPICAL STORM FLOSSIE...

.Swells from Tropical Storm Flossie will cause surf to build along
east facing shores today, with elevated surf lingering through
Monday.

HIZ017-020-024-025-050400-
/O.CON.PHFO.SU.W.0013.000000T0000Z-190805T1600Z/
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
309 AM HST Sun Aug 4 2019

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...10 to 15 feet along east facing shores of Maui and the
  Big Island.

* TIMING...Through tonight.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$

HIZ002-008-009-012-050400-
/O.CON.PHFO.SU.Y.0037.000000T0000Z-190805T1600Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
309 AM HST Sun Aug 4 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...5 to 8 feet this morning, building to 8 to 12 feet this
  afternoon through tonight along east facing shores of Kauai,
  Oahu, and Molokai.

* TIMING...Through tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
379 
WHHW40 PHFO 050107
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
307 PM HST Sun Aug 4 2019

...SURF ALONG EAST FACING SHORES FROM TROPICAL CYCLONE FLOSSIE...

.Swells from Tropical Cyclone Flossie will produce hazardous surf
through Monday.

HIZ017-020-024-025-051415-
/O.CON.PHFO.SU.W.0013.000000T0000Z-190805T1600Z/
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
307 PM HST Sun Aug 4 2019

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM MONDAY...

* SURF...10 to 15 feet along east facing shores of the Big Island
  and Maui. 

* TIMING...Through tonight.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf and dangerous currents make entering the 
water very hazardous. Anyone entering the water could face death.

&&

$$

HIZ002-008-009-012-051415-
/O.CON.PHFO.SU.Y.0037.000000T0000Z-190805T1600Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
307 PM HST Sun Aug 4 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM MONDAY FOR 
EAST FACING SHORES OF MOLOKAI OAHU AND KAUAI...

* SURF...8 to 12 feet along east facing shores. 

* TIMING...Through tonight.

* IMPACTS...Moderate...Expect strong breaking waves, and strong
  currents making swimming dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials and exercise caution.

&&

$$
Donaldson
811 
WHHW40 PHFO 051338
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
338 AM HST Mon Aug 5 2019

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI
MAUI AND THE BIG ISLAND...

.Advisory-level surf will continue along east facing shores today as
an easterly swell from Tropical Cyclone Flossie moves through the
Hawaiian waters. 

HIZ017-020-024-025-060245-
/O.CAN.PHFO.SU.W.0013.000000T0000Z-190805T1600Z/
/O.EXB.PHFO.SU.Y.0037.000000T0000Z-190806T0400Z/
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
338 AM HST Mon Aug 5 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST this evening. The
High Surf Warning has been cancelled. 

* SURF...8 to 12 feet along east facing shores of the Big Island
  and Maui.

* TIMING...Through this afternoon.

* IMPACTS...Moderate...Expect strong breaking waves, and strong 
  currents making swimming dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials and exercise caution.

&&

$$

HIZ002-008-009-012-060245-
/O.EXT.PHFO.SU.Y.0037.000000T0000Z-190806T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
338 AM HST Mon Aug 5 2019

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* SURF...6 to 9 feet along east facing shores of Kauai, Oahu and
  Molokai.

* TIMING...Through this afternoon.

* IMPACTS...Moderate...Expect strong breaking waves, and strong 
  currents making swimming dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials and exercise caution.

&&

$$

Gibbs

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Aug 3, 10:10 AM HST, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 3, 10:10 AM HST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1010 AM HST Sat Aug 3 2019

.SYNOPSIS...
Trade wind weather will prevail across the islands today through
early part of Sunday as high pressure ridge stays far northeast
of the islands. Passing low clouds and showers will affect mainly
windward and mountain areas. Tropical Cyclone Flossie will
approach the islands from the east late Sunday and could bring
unsettled weather to the area.

&&

.DISCUSSION...
Fresh trade winds are is present across the islands this morning
driven by the pressure different between high far to the northeast
and Tropical Storm Erick to the southwest of Hawaii. Erick is moving
away to the northwest and continues to weaken. An upper low is
located about 700 miles northwest of the state embedded in a
broader trough with a 40 mph jet (at 35 kft) running southwest to
northeast over the islands along the base of the trough. This will
produce passing cirrus clouds over the islands from the Erick's
thunderstorm tops.

12Z soundings from early this morning show a stabilizing midlevel
inversion set up with precipitable water (PW) at little bit above
average at around 1.78 inches (though some of this is concentrated
in some of the passing high clouds). Normal for August is 1.4 to
1.5 inches. At the lower levels, scattered clouds and light showers
are impacting the windward Big Island with the rest of the state
mostly dry.

For the rest of today through Sunday, expect the gradual weakening
of the trade wind speeds as Erick tracks away. Low clouds and
showers will continue the current trend across most areas, though
would not be surprised if brief moderate showers pop up along the
Kona coast on the Big Island this afternoon due to the sea breeze.

By late Sunday, the weather focus will shift to Tropical Storm
Flossie which is currently about 750 miles east of the Big Island.
The latest Central Pacific Hurricane Center advisory shows the
center of Flossie passing within 300 miles northeast the Big
Island on Monday, then about the same distance away from Maui
County and Oahu Monday night and Tuesday as either a Tropical
Storm or Tropical Depression. Remember that impacts can be felt
well outside of the center of the storm and if the eventual track
were to be along the southern end of the error cone, the impacts
to the any of the aforementioned islands/counties would be
greater. At a minimum, we should begin to see an increase in rain
associated with Flossie beginning on Sunday night for windward
Maui and Big Island spreading westward on Monday. Wind impacts to
Hawaii are less certain and will depend on the track. No tropical
watches or warnings are in effect at this time. Please visit the
Central Pacific Hurricane Center's website hurricanes.gov/cphc to
find the latest forecast for Flossie (as well as Erick).

Flossie is expected to lift northward Tuesday night and Wednesday
moving away from the Hawaiian Islands, temporarily cutting off the
trade winds over the smaller islands resulting in muggy
conditions. The Big Island will still maintain somewhat breezy
southeast winds as a ridge axis will be positioned right over
them.

Weak high pressure will fill in northeast of the islands in the
wake of Flossie and bring a return to the trade winds during the
second half of the week.

&&

.AVIATION...
Moderate easterly trade winds, weaker than 24-hours ago, will
persist through the period. This will allow for scattered showers
to develop along the windward and mauka areas with isolated
showers expected elsewhere. Brief MVFR conditions may occur along
the mountain slopes due to mountain obscuration from low clouds
and showers.

Scattered mid and upper level clouds, originating from TS Erick
southwest of the State, will continue to push north and eastward
over the islands through this evening.

AIRMET Sierra remain in effect for areas south thru west of
mountain ranges below 7000 feet due to tempo moderate turbulence.

&&

.MARINE...
A Small Craft Advisory is posted for most Hawaiian Coastal Waters
due to strong trade winds blowing across the area. Winds are
expected to diminish later today and tonight as the pressure
gradient relaxes. Winds and seas are then expected to remain below
Small Craft Advisory levels through Wednesday.

Swells from Tropical Storm Flossie will begin to arrive today.
Along east facing shores of the Big Island, advisory level surf
will occur with low end warning level surf possible during the
peak of the swell on Sunday. East facing shores of the other
islands will likely reach advisory levels Sunday and Monday. Surf
heights will gradually lower early next week. There will also be
a series of small southerly swells through the weekend and on
through most of next week with surf heights remaining below
advisory levels.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST this evening for Kauai
Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-
Maui County Windward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

&&

DISCUSSION...Foster
AVIATION...Thomas
MARINE...Burke

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:36 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao72 hr
Aug 4, 4:27 AM HSTSmall Craft AdvisoryHFO47 hr
Aug 4, 12:26 PM HSTFlash Flood WarningHFOKauai88 min

Nearby

High Surf Warnings in Hawaii, 2019Every high surf warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.